Thursday, June 16, 2011

Moving On


I knew this day was coming but I really hoped that it wouldn't.

Ashley has LOTS of ear infections, and always has. Through the years, she has also developed cholesteatomas. Cholesteatomas are destructive and expanding growths consisting of keratinizing squamous epithelium in the middle ear and/or mastoid. They often occur with frequent ear infections, and they must be surgically removed.

She has had surgery four times to remove cholesteatomas.

She was probably around 4 years old when the 'bubblegum' antibiotic stopped working. We then moved to Augmentin, and that worked well for many years. But unfortunately, it too appears to have stopped being effective against Ashley's ear infections.

The doctors have also tried the 'cef' antibiotics - Omnicef, for example - , and they are ineffective. I had really hoped we wouldn't have to give up on the Augmentin because there aren't a lot of choices.

But here we are - another ear infection - even after two 14 day rounds of Augmentin. It's time to call it quits...

The doctor this time has prescribed an 'adult' antibiotic. I don't know a lot about it except for the fact that it is one that my rheumatologist prescribes for me. It is called Levaquin. I made the mistake of researching it today via Google, and it's pretty frightening. But, it seems to be working and working fast to make Ashley feel better.

I'll keep my fingers crossed that it will remain effective for a long while and will not bring any of the negative side effects that Dr. Google told me about.

Scary situation....

4 comments:

Sheri said...

Praying it gets better soon with no ill effects!

ithinkiamdreaming said...

Praying her ears clear and stay that way. Hopefully she isn't in too much pain :(

Dark Angel said...

Sending prayers and good wishes your way. After a childhood of more or less chronic ear infections, I know how much they can suck. Hope the medication works this time.

Heather said...

As someone with extensive Levaquin experience, I know Ashley has limited communication, but she will let you know pretty quickly if she's going to have problems with it. They tend to occur quickly, and get worse very quickly if ignored. If you're both very lucky, she'll be like me* with Levaquin. The only issues I have with it is if I take it on an empty stomach, sometimes I get stomach cramps. On the whole, I can live with that!
*And ONLY like me when in comes to Levaquin. Part of the reason I have so much experience with it is due to my multiple antibiotic allergies... NOT recommended Ashley, don't copy me on that!